When your body is exposed to too much of the hormone cortisol, you may develop a condition known as Cushing’s syndrome. Cushing’s syndrome is relatively uncommon, but often results in a constellation of unusual and uncomfortable symptoms, including moon facies, which consists of weight gain in the face that makes it appear round and puffy. Ulfah asked us about this on Twitter:
Cortisol is naturally produced in the adrenal glands (which sit atop the kidneys). Your body needs some amount of cortisol to be able to respond appropriately to stressors and to regulate blood sugar, metabolism, immune function and blood pressure. Too much cortisol may cause a host of problems, however.
Excess cortisol leads your body to start depositing fat in your face, neck, back, chest and abdomen. Some people get extra fatty deposits between the shoulder blades, leading to the appearance of a “buffalo hump.” Skin may thin and bruise easily, and purple-colored stretch marks may appear on the abdomen, thighs, breasts and arms. Women with the syndrome may notice irregular periods and increased facial and body hair, while men may experience decreased libido or erectile dysfunction. Other common symptoms include fatigue, weakness, depression, worsening or new high blood pressure and headache. Bone loss and diabetes may also result from too much cortisol.
There are a variety of causes that can lead to Cushing’s syndrome. Either your body can produce too much cortisol on its own or, more commonly, you can develop the syndrome from taking too much corticosteroid-based medication. For example, the pituitary gland in the brain can develop a tumor that signals the adrenal glands to produce too much cortisol (this scenario is also called Cushing’s disease), or you may have a tumor elsewhere that is producing excess cortisol or cortisol-releasing hormone.
Some medications such as prednisone that are used to treat inflammation can cause Cushing’s syndrome if used in large amounts over long periods of time. These types of drugs are commonly used to treat diseases like rheumatoid arthritis, lupus or asthma, but repeated doses of injected steroids used to treat joint pain can sometimes trigger the syndrome as well. Inhaled and topical steroid medications are less likely to cause Cushing’s syndrome.
Your doctor can perform a series of urine, saliva and blood tests to diagnose you with Cushing’s syndrome. Scans may be necessary if your doctor is concerned that a tumor is causing the condition. Prompt evaluation and treatment is a must, since otherwise the disease may be life threatening.
Symptoms often resolve or improve with treatment. If one of your medications is contributing to the problem, your doctor can help you safely decrease your dose and find an alternative treatment. You should never stop a corticosteroid medication on your own, as stopping too abruptly can lead to a dangerous cortisol deficiency. Otherwise, surgery, radiation or medications may be necessary to remove whatever is producing excess cortisol. Recovery time usually depends on the condition’s severity and cause, but many people achieve a full recovery.